Urinary Tract Infections & Oxalates
Recurrent urinary tract infections (UTIs) are one of the most common health complaints of women I see in my clinic. One of the major causes of recurrent UTI’s is a build up of oxalate in the ureter.
What are oxalates?
Oxalates are a naturally occurring molecule found in most plant foods and are also part of normal human metabolism. Over consumption of foods high in oxalate and the inability of the body to degrade them causes a build up of oxalate, which are like sharp crystals, in the ureter causing UTIs.
What causes a build up of oxalate?
Eating too may foods high in oxalate, which includes spinach, chard, beetroot, buckwheat, and many nuts and seeds.
Consuming in excess of 500mg of Vitamin C per day as vitamin C increases oxalate in the body.
Low vitamin B6, as B6 degrades oxalate in the body. Vitamin B6 can be low in the body due to an increased need for glutathione due to infection and /or inflammation as well as lysine deficiency as lysine is needed of B6 utilization.
Poor gut health as we need good bacteria in the gut to break down oxalate.
Glyphosate or “Round Up” which is a herbicide used to kill weeds on many crops, increases oxalate in the body.
Establishing if you do have a problem with oxalates is the first step. If you have suffered from recurrent UTIs, then it is very probable there is an oxalate issue. Others signs and symptoms of oxalate build up include:
Removing very high oxalates form your diet is the first step. If you are having green smoothies daily and eating a lot of nuts and seeds then it is likely you are eating too many oxalates. For a complete list very high oxalate foods see lowoxalate.info
Ensuring you are utilizing your B6 effectively. It is unusual to have a dietary vitamin B6 deficiency. What needs to be established is what is causing your B6 deficiency – are you eating too many oxalates?, do you have an infection or inflammation in the body increasing your need for glutathione? Are you deficient in lysine? If you have a viral infection (even the cold sore virus) then you may be deficient in lysine as lysine is used to try and keep these viruses dormant in the body.
Treating the gut is essential. If you have a yeast, bacteria or parasite overgrowth causing dysbiosis in your gut this will affect your ability to break down oxalate.
Certain probiotics can degrade oxalate in the gut, especially lactobacillus strains.
Calcium citrate and magnesium citrate will also degrade oxalate in the gut before it gets to the urinary tract.